Help Prevent Harmful Medication Incidents
facbook twitter
Contact Us  |  Français
A component of the Canadian Medication Incident Reporting and Prevention System (CMIRPS).
 

SafeMedicationUse Newsletter



Sharing Opioid Medicines Can Be Deadly


Bookmark and Share

2014-09-03

Sharing any prescription medicine can be dangerous, but even a single dose of an opioid medicine can cause death in someone who has never taken it before. Through recent work with Offices of Chief Coroners and Chief Medical Examiners, ISMP Canada has learned of a case in which sharing opioid medicines resulted in someone's death.

What are opioids?

Opioids are medicines used to treat pain.

The following drugs are some examples* of opioids:

  • codeine (Tylenol #1, #2, #3)
  • fentanyl (Duragesic)
  • hydromorphone (Dilaudid, Hydromorph Contin)
  • morphine (Statex, MS Contin, M-Eslon)
  • oxycodone (Percocet, OxyContin, OxyNEO)
  • methadone (Metadol)

*This list includes only the most commonly prescribed opioids. If you are unsure whether one of your medicines is an opioid, ask your doctor, nurse, or pharmacist.

The case involved a man who suffered from chronic pain and died unexpectedly at home. Following his death, a patch containing fentanyl (a strong opioid medicine) was found on his body. This medicine had not been prescribed for him. The consumer's spouse noticed the patch on his arm the night before he died. He told her that a friend had given him the patch. The coroner's report concluded that using this patch in combination with alcohol caused the consumer's unexpected death.

Opioids are prescribed specifically for individual patients after careful consideration of their age, weight, health conditions, allergies, and use of other medications. For this reason, an opioid prescription that is safe for one person can be dangerous for another person. Also, individuals who use opioids regularly can develop a tolerance to these medications. Over time, they may require higher doses to control their pain. In contrast, people who have never used an opioid may not tolerate even low doses. Warning signs that indicate someone may have received too much of an opioid medicine include a slow or unusual heart rate, shortness of breath, blue or purple lips or fingernails, inability to talk or be awakened from sleep, and heavy snoring or gurgling noises from the mouth or throat.

SafeMedicationUse.ca suggests the following advice to prevent these types of events:

  • Never share opioids or any other prescription medications with others, and use an opioid yourself only if it has been prescribed specifically for you. A dose of opioid that is safe for one person may be very dangerous for another person.
  • Do not drink alcohol with opioid medicines. The combination of alcohol and opioids can lead to serious harm.
  • Store all medications, including opioids, in a secure location out of the reach of children.
  • Follow the directions provided with your medicine. Taking an extra dose of certain opioids, or taking a dose earlier than instructed, could cause severe harm.
  • Carefully follow directions for disposal of unused medicines to prevent accidental use or misuse. In particular, fentanyl patches require special attention when they are being discarded. Patches that have been removed from the skin still contain medication. Each patch must be folded over on itself with the sticky sides pressed together before disposal.
  • Be aware of the signs of receiving too much of an opioid medicine. Read the information sheet written for patients and families. View a video with information on how to recognize signs of opioid overdose.

More information can be found at:

Tips for Practitioners

  • Ensure your patients understand that they should never share their opioid medicine with others and that they should never use someone else's opioid medicine.
  • Provide education about the side effects of opioids. Review the differences between common side effects and dangerous effects that are a cause for concern. Provide instructions on when to contact a care provider or seek immediate medical attention.
  • When prescribing opioids, carefully consider the amount that is being provided. For patients with temporary conditions, try to minimize the amount of medication that will be left over after pain resolves. Conduct regular reassessment of patients with chronic pain conditions, and adjust dosages and prescriptions appropriately.
  • Inform your patients how important it is to take no more than the prescribed dose of an opioid.
  • Provide your patients with relevant educational materials about opioids and the signs and symptoms of overdose. Read the ISMP Canada information sheet for patients and families. View the ISMP Canada opioid safety video.
facbook twitter newsletters
Home | Report | Newsletter | News | Resources | About Us | Contact Us | Disclaimer | Privacy
Copyright © 2016 Institute for Safe Medication Practices Canada (ISMP Canada). All Rights Reserved.